Friday, 4 December 2015

The chemotherapy information dump.

Quick recap:

Since the GI bleeds and the scope, the doctors determined that the mass in my stomach wasn't an ulcer but was rather a 'large mass.' Even though the mass didn't show up on the PET scan, the doctors all felt that it was part of the PTLD but slightly more aggressive. I was given some long winded explanation as to why the mass didn't show up on the scan by the hematologist and the GI team that I didn't really understand but I'm willing to take their word for it.

As a result of the GI bleeds and the new tissue development, the hematologist decided that I needed to be moved up to the more aggressive chemotherapy along with the immunotherapy that I was going to be initially getting.

I was moved to the hematology wing of the VG on Tuesday and had my first dose of chemotherapy on Wednesday. I'm feeling pretty good, no nausea or anything else so far.

Recap complete.

The information dump:

I'll be getting an infusion of chemotherapy for one day every three weeks for 8 cycles. I learned that a 'cycle' just means the one day infusion and then the following three week period. They call it a cycle because at the 14 day mark after the infusion is when the white counts and plasma are most likely to bottom out and that tends to be when people need plasma transfusions or extra white count boosters. It's when I'm most likely to get an infection so I'll have to be extra careful around those times. This will all be done as an outpatient here at the VG.

For the actual medication, I'm getting what they call the R-CHOP therapy. Each letter stands for one of the medications: Rituximab, Cyclephosphamide (C-drug), Doxorubicin (D-drug), Vincristine (V-drug) and Prednisone. I realize that doesn't spell R-CHOP, I assume there are multiple names for the 'H' and 'O' medications.

The rituximab causes very few side effects, they pumped me full of benedryl before the transfusion which lasted for 4 hours and I didn't have any of the itchiness or chills that sometimes happens.

The other three medications are the terrifying ones. Together they all cause nausea, vomiting, diarrhea, hair loss, infertility, and then each medication has it's own special cocktail of side-effects.

C-drug has an immediate side-effect of bleeding if the medication sits for too long in the bladder as it irritates it or something. They pumped me full of IV fluids to make me pee lots which was great for this time but for the treatments as an outpatient, I'll have to be really careful to stay super hydrated afterward.

D-drug is pink coloured and is injected right into the PICC line which is nice as it takes 5 minutes. It has a fun side-effect of turning the urine pink (as though I had eaten a lot of beets) and an equally fun side-effect of causing heart disease. It is the reason I had the MUGA test on Wednesday before the injection to make sure that my heart could handle the it. Otherwise they reduce the dosage. But my heart was fine so full dosage for me. D-drug can cause trouble with the heart later on as it affects the actual heart muscle and can reduce how much blood it pumps out so they often repeat the MUGA scan over the course of the treatment cycles.

The V-drug seems to have more minimal immediate side-effects. The main one is muscle weakness and numbness or pain in the hands and feet.

Lastly, prednisone which I've been on since the transplant but at 15mg a day. I am now on 100mg a day for 5 days after the transfusions. For those five days, it's going to make my sugars go a bit crazy and can cause some insomnia along with the regular hair growth and bone density loss that comes with all steroids. 

On top of the chemo medications, they still have me on the white count boosters as well as a new medication for 5 days called Allopurinol which removes all the uric acid from the dead lymphoma cells. Apparently when the lymphoma cells die, they explode with a burst of uric acid which can cause gout and other terrible things. This medication should stop that from happening. 

Other thoughts: 

It's amazing how fast this has all happened. I came into the hospital 6 weeks ago with low hemaglobin and decreased lung function and suddenly I'm a cancer patient looking up wigs on etsy. I still feel overwhelmed with the rapid changes and new information but I'm not as scared or freaked out as I was when I was in the IMCU. There is a solid plan in place that the doctors here and in Toronto have all signed off on. My medical team is amazing and is in contact with each other all the time which is very reassuring.

Everyone who works on this unit (bone marrow transplant (BMT), don't worry, I don't need a BMT, I'm only here because there was no room down the hall for me which turned out to be a bonus, it's a fantastic unit) keeps saying how well I'm emotionally handling everything. They haven't heard all my ranting to Isaiah but to be honest, after the initial shock and freak out, overall this not as scary as lung failure. Don't get me wrong, it's no small thing. Cancer is a terrible disease, but it's a disease that has a potential to be cured. These medications, while they may make me feel temporarily terrible, can work, and get rid of the cancer.

Whereas, lung failure has no cure. I mean, yes, I had a transplant which did fix my failing CF lungs. But once/if I get rejection from my new lungs or start having lung failure, I'm out of options. And for many people with CF, a lung transplant isn't even an option so when their lungs fail there is no plan B. There is never any hope of getting better with lung failure. It's a long downhill slog that you try to prevent for as long as possible until you die. Cancer isn't like that. Cancer has a chance of being removed from the body. Of course there are some cancers that none of the medical system's current medications can treat but the majority have some sort of treatment plan. Cancer has hope at the end.

...that was a bit more of a depressing ending than what I was planning on, so here are a few fun facts that I've learned while having chemotherapy:

1) For 48 hours after chemotherapy, a persons sweat and saliva are toxic for those around them. Clothing and bedding should be washed separately after the 48 hours to avoid spreading the toxins. Also, no make out sessions with people unless you want them to get some chemo toxins.

2) Shopping for wigs is overwhelming because there are many beautiful choices. There is an organization here that will provide wigs once hair starts falling out but I've ventured onto websites and now I'm dreaming of all the fun hairstyles I can have. Long blue hair? Short spiky hair? Sensible cute bob? Although to be honest, I'll probably just wear a lot of toques and scarves if/when my hair falls out. 5% of people don't have hair loss...fingers crossed!

3) I'm not allowed to shower while I'm having chemo. Not just while I'm here at the VG (because no one is allowed to shower here) but while I'm home as well. Even though I've been immunocompromised from the transplant medications, the chemo meds cause a person to be more likely to catch any bacteria or fungus in the water supply that is aerosolized during showers. I'm allowed to bathe but no long soaks. There go my plans of weekly sauna sessions.

4) I really hate motivational posters. This isn't something particularly new but has been reinforced while staring at the rainbow painting in my room that is ruined by the terrible blurb underneath that says how the storm symbolizes the cancer and then the rainbow is the need for a bone marrow transplant and the umbrella is the protective goes on and on. I'm still not sure how that would make anyone feel better who was having a BMT. Just put up pretty pictures and let people make their own meaning. Or maybe they'll just think 'that's a pretty picture' and that's okay.

Well, that's more than enough information for anyone to read in one sitting so I'm ending this now. Happy Friday!


Anonymous said...

Alley, after reading your book and blog and following you through your transplant and now all this, I want to let you know that you are truly an inspiration and manage to truck on with a little wit behind you in your words although you are obviously having all this stuff to process all the time. Just know that lots of people care for you and wish you well and are in your corner to see you through to the other side of all this. You are a fighter, I can see and just wanted you to know, I any many others who have never met you are here behind you.
Kaye Birnie
(Little mmm (Michelle Matta's ) mom)

~G said...

I'm not a fan of Motivational posters either.. thats why I like these ones: Here's one for you :)